Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
Question: itchy tinea versicolor on legs
|Lepper - Thu Sep 22, 2005 2:41 pm|
my doctor has now perscribed me "versel lotion" selenium sulfide 2.5% previously he has given me epiderm, lamisil and nizoral. none of wich have worked, infact the affected area is now much larger. i'm 21 years old, male with light brown skin, the blotches are reddish brown with darker scales in some places.
i've been reading about TV (tinea versicolor) and have not found any cases of TV on the legs. also mine is extremely itchy, barely tolerable at times, but the worst irritation i've read about is a "mild itch"
i suspect it may be located on my legs due to some track pants i've been wearing, the ones with the mesh inside, otherwise i cant think of any reason, if it is TV, for it to be on my legs.
i am wondering what the cause for the extreme itch could be, and if theres anything i could possibly do to reduce it. my legs are so irritated that i try not to walk, and i have to keep my hands occupied otherwise i cant help but itch. i was also wondering if i should use moisturizer or not, the skin is very dry, but i know fungus needs moisture. i have also tried to cut down my yeast intake. mainly beer and whole wheat bread. is there anything else i should cut out of my diet?
i would be grateful for any help you can give, thank you.
|Lepper - Thu Sep 29, 2005 12:14 am|
please help me
|Matt Brewer - Fri Sep 30, 2005 10:52 am|
Have you tried using an antihistamine for the itch?
When using the selenium sulfide, you should apply it in the shower, leave on for 30 mins then shower off, this should be done twice a week for a month then monthly thereafter. If an antihistamine is not effective you could try a preparation like crotamiton ointment/cream for the itching.
This condition should clear up within 2 months of starting treatment, if not your doctor may prescribe an oral anti-fungal. Changing your diet will not really have an effect and is probably pointless.
|Dr. Anthony Solomon - Sat Oct 01, 2005 6:57 pm|
Was the diagnosis of tinea versicolor (TV) - also known as pityriasis versicolor (PV) - confirmed by laboratory tests? A skin scraping treated with potassium hydroxide preparation and subjected to microscopy is usually diagnostic.
I would recommend that you seek a second opinion on the diagnosis for two reasons:
1. TV lesions are usually without symptoms and do not itch. However, if they do, it is occasional and mild, not that type of severe and intolerable itching that you are experiencing.
2. The distribution of TV lesions is usually on the upper back, chest, upper arms, shoulder, neck, abdomen, axillae, groins, thighs. The distal lower limbs are not usually affected, so you are right with your research.
Dr Anthony Solomon
Consultant Physician, Tropical & Genitourinary Medicine
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.